Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 46, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 14, 2020, 10:13 PM CDT for Dane County, Iowa County, Sauk County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2020, 10:13 PM CDT (03:13 UTC)
- Expired
- Jul 14, 2020, 10:43 PM CDT
- In force
- 30 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dane County, WI, Iowa County, WI, Sauk County, WI
The radar
The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
585
WUUS53 KMKX 150313
SVRMKX
WIC025-049-111-150400-
/O.NEW.KMKX.SV.W.0046.200715T0313Z-200715T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1013 PM CDT Tue Jul 14 2020
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Northeastern Iowa County in south central Wisconsin...
Northwestern Dane County in south central Wisconsin...
Southern Sauk County in south central Wisconsin...
* Until 1100 PM CDT.
* At 1013 PM CDT, a severe thunderstorm was located over Spring
Green, or 15 miles north of Dodgeville, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Prairie Du Sac, Sauk City, Cross Plains, Mazomanie, Spring Green,
Black Earth, Arena and Plain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9020 4317 9019 4328 9019 4334 8976
4310 8960 4311 9020
TIME...MOT...LOC 0313Z 268DEG 26KT 4319 9011
HAIL...0.75IN
WIND...60MPH
$$
BOXELL2 follow-up statements
787
WWUS53 KMKX 150332
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1032 PM CDT Tue Jul 14 2020
WIC025-049-111-150400-
/O.CON.KMKX.SV.W.0046.000000T0000Z-200715T0400Z/
Iowa WI-Dane WI-Sauk WI-
1032 PM CDT Tue Jul 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN IOWA...NORTHWESTERN DANE AND SOUTHEASTERN SAUK
COUNTIES...
At 1032 PM CDT, a severe thunderstorm was located over Spring Green,
or 15 miles west of Sauk City, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Prairie Du Sac, Sauk City, Cross Plains, Mazomanie, Spring Green,
Black Earth, Arena and Plain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4315 9012 4328 9007 4331 8974 4310 8960
4311 9006
TIME...MOT...LOC 0332Z 267DEG 18KT 4319 9002
HAIL...0.75IN
WIND...60MPH
$$
BOXELL861
WWUS53 KMKX 150343
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1043 PM CDT Tue Jul 14 2020
WIC025-049-111-150353-
/O.CAN.KMKX.SV.W.0046.000000T0000Z-200715T0400Z/
Iowa WI-Dane WI-Sauk WI-
1043 PM CDT Tue Jul 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IOWA...
NORTHWESTERN DANE AND SOUTHEASTERN SAUK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Milwaukee/Sullivan.
LAT...LON 4315 9012 4328 9007 4331 8974 4310 8960
4311 9006
TIME...MOT...LOC 0340Z 268DEG 26KT 4319 8991
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:57 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 14, 8:57 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 857 PM CDT Tue Jul 14 2020 .UPDATE... The broken line of convection continues to move very slowly to the east this evening. There are still a couple of strong cores embedded within the line, but an overall weakening trend is clear. && .MARINE... Southerly winds will continue to weaken across the lake tonight, with relatively light winds expected tomorrow ahead of a weak cold front. Widespread rain and storms are expected across most of the lake during the day tomorrow, before the front passes through tomorrow night. Quiet weather is expected Thursday and Friday as high pressure moves through the area. && .PREV DISCUSSION... (Issued 619 PM CDT Tue Jul 14 2020) UPDATE... Broken line of convection stretches from north central Wisconsin back to near La Crosse, and then southwest into central Iowa. This will continue to advance to the east-southeast this evening, but will be outrunning better forcing and shear, and instability will begin to wane with sunset. Still expect to see some storms in the forecast area later this evening, especially west and northwest of Madison, but intensity will likely be on a downward trend. As the more organized convection fizzles out, we may see a continued percolation of showers and thunderstorms overnight, as the region remains within a broad area of low level warm air advection. This activity, if it develops, would likely be rather scattered in nature and not strong/severe. AVIATION(00Z TAFS)... Convection will be moving toward the terminals later this evening, with isolated to scattered convection possibly continuing overnight, especially across the western half of the area. Additional, more widespread rain and storms are expected on Wednesday, along with a stretch of MVFR ceilings. Wednesday's activity will likely persist into the evening hours. PREV DISCUSSION... (Issued 332 PM CDT Tue Jul 14 2020) SHORT TERM... Tonight - Confidence...Medium Main focus is on convective trends. For tonight the frontal boundary will slowly lean into the area from the northwest. The axis of highest MLCAPE will also translate east although diurnally weaken as it does so. With no discernible wave of note the convection that reaches the northwest cwa before midnight will likely be losing some steam, especially as it gets ahead of the main lower level forcing. So will gradually expand the pops into the area as the northwest cwa as the evening wears on, with smaller chances in the southeast cwa as confidence lowers on whether this action will be able to hold together given the loss of better instability and lack of any wave of note upstairs. Wednesday and Wednesday night - Confidence...Medium A negatively tilted shortwave is proggd to ride shortwave will ride ene from srn IL vcnty. The surface/850 front will likely be across srn WI. Expect a better shot at shra/tsra with the better overall column lift. Cloud cover may limit overall instability though moist axis should be in place to support some decent rainfall. As surface/850 low rides northeast and remains largely to our south we may see precip rates enhanced some with def zone coming into play with the mid level riding through. This idea played out somewhat looking at qpf orientation. So while severe threat looks better to our south we could end up dealing with some heavier rain totals especially during the later afternoon and evening hours. Forcing will ease later in the night across eastern WI as the surface low and mid level wave move off to the east. LONG TERM... Thursday through Monday Night...Forecast Confidence is moderate High pressure will build in behind the passing front on Thursday leading to a dry, but still relatively humid day, with a mix of sun and clouds. Dry conditions should continue into Friday as well, as the high pressure lingers. Going into Saturday, heat and humidity will return as a 500mb ridge builds into the area. Slight chances for thunderstorms will be possible toward central Wisconsin during the morning due to a shortwave passing to our north and perhaps toward the lakeshore in the afternoon due to the lake breeze. Saturday will definitely be our hottest day of the weekend, due to WAA in association with southerly winds and the aforementioned ridge. Sunday and through the end of the period, models hint toward an active pattern as thunderstorm complexes skirt around the heat bubble over the southern US. Temps will stay in the upper 80s to low 90s for us, but extreme heat will tend to be tempered by tstorm activity. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Boxell Tonight/Wednesday and Aviation/Marine...Boxell Wednesday Night through Tuesday...99
Hazardous weather outlook, Jul 14, 8:05 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 805 PM CDT Tue Jul 14 2020 WIZ046-047-051-052-056>060-062>072-160115- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 805 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A broken line of thunderstorms will continue to slowly move east into the area this evening. Storms are gradually expected to weaken, and become more scattered with time. Isolated to scattered thunderstorms will remain possible through the overnight hours. The Wisconsin Department of Natural Resources has issued an Air Quality Advisory for Sheboygan, Ozaukee, Milwaukee, Racine, and Kenosha Counties until 11 PM tonight for unhealthy levels of ozone. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Additional thunderstorms are expected through the day Wednesday and into the evening hours. A few strong or severe thunderstorms will be possible across the entire outlook area. Thunderstorm chances will return to the area Friday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and on Wednesday. LMZ643>646-160115- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 805 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Scattered thunderstorms will be possible late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The best chances for thunderstorms will be Wednesday with smaller chances of storms for Friday and the weekend. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-160115- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 805 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There will be a chance for thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The best chances for thunderstorms will be Wednesday with smaller chances of storms for Friday and the weekend. www.weather.gov/mkx
In the hours before
Special weather statement, Jul 14, 9:16 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
916 PM CDT Tue Jul 14 2020
WIZ056-062-150300-
Iowa-Sauk-
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN IOWA AND SAUK
COUNTIES...
At 916 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Richland Center to
6 miles southwest of Muscoda. Movement was east at 30 mph.
Winds of 40 to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Reedsburg, Lake Delton, Spring Green, West Baraboo, Arena, Plain,
North Freedom, Avoca, Orion, Rock Springs, Clyde, Loganville,
Ironton, Lime Ridge and Hill Point.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4320 9043 4321 9029 4319 9028 4320 9026
4317 9022 4317 9019 4355 9019 4356 9022
4358 9020 4357 8975 4307 8987 4308 9043
TIME...MOT...LOC 0216Z 267DEG 26KT 4344 9024 4314 9055
BOXELLSpecial weather statement, Jul 14, 9:59 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
959 PM CDT Tue Jul 14 2020
WIZ056-057-062-063-150400-
Columbia-Iowa-Sauk-Dane-
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN IOWA...
SOUTHWESTERN COLUMBIA...NORTHWESTERN DANE AND SAUK COUNTIES...
At 958 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near West Baraboo to 7 miles southeast of
Spring Green. Movement was east at 35 mph.
Winds of 30 to 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Western Madison, Fitchburg, Middleton, Waunakee, Baraboo, Prairie Du
Sac, Sauk City, Lake Wisconsin, Deforest, Cross Plains, Lodi,
Poynette, Mazomanie, Spring Green, Shorewood Hills, West Baraboo,
Black Earth, Dane, Arena and Arlington.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4320 9043 4321 9029 4319 9028 4320 9026
4317 9019 4349 9019 4352 8928 4301 8944
4309 9043
TIME...MOT...LOC 0258Z 273DEG 29KT 4341 8981 4309 8999
BOXELLThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:16 PM CDT | Special Weather Statement | MKX | Sauk | 44 min |
| Jul 14, 9:59 PM CDT | Special Weather Statement | MKX | Columbia, Sauk | 61 min |
| Jul 15, 12:40 AM CDT | Special Weather Statement | MKX | Milwaukee, Walworth, Waukesha | 50 min |
| Jul 15, 12:46 AM CDT | Special Weather Statement | MKX | Iowa, Sauk | 29 min |
| Jul 15, 12:59 AM CDT | Special Weather Statement | MKX | Lafayette | 31 min |
| Jul 15, 1:33 AM CDT | Special Weather Statement | MKX | Green | 42 min |
| Jul 15, 1:43 AM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 19 min |
| Jul 15, 2:26 AM CDT | Special Weather Statement | MKX | Sauk | 49 min |
| Jul 15, 3:44 AM CDT | Special Weather Statement | MKX | Calumet | 16 min |
| Jul 15, 3:09 PM CDT | Special Weather Statement | MKX | Jefferson | 36 min |
| Jul 15, 4:10 PM CDT | Special Weather Statement | MKX | Dodge | 35 min |
| Jul 15, 4:53 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Ozaukee, Washington, Waukesha | 3 hr |
| Jul 15, 6:47 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Racine, Waukesha | 5 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.